Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 56, NWS San Diego, CA

September 10, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 10, 2004, 1:55 PM PDT for San Diego County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2004, 1:55 PM PDT (20:55 UTC)
Expired
Sep 10, 2004, 3:00 PM PDT
In force
65 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 66 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 102058
FFWSGX
CAC073-102200-
/X.NEW.KSGX.FF.W.0007.040910T2055Z-040910T2200Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
155 PM PDT FRI SEP 10 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 300 PM PDT

* AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT
  LAGUNA TO JACUMBA...OR ALONG A LINE EXTENDING FROM 30 MILES EAST OF
  LAKESIDE TO 46 MILES SOUTHEAST OF LAKESIDE. RAINFALL MEASURED NEAR 
  MOUNT LAGUNA INDICATED THREE FOURTHS OF AN INCH OF RAIN FELL IN 30 
  MINUTES. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY 
  STATIONARY.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  ALONG HIGHWAY S1 AND
  ALONG INTERSTATE 8 NEAR JACUMBA BY 300 PM PDT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3295 11653 3254 11626 3258 11610 3291 11633

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 9:30 AM PDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 10, 9:30 AM PDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT FRI SEP 10 2004

.SYNOPSIS...WARM HUMID CONDITIONS MOST AREAS CAN BE EXPECTED AS MOIST
SUBTROPICAL FLOW CONTINUES INTO THE REGION. THERE WILL BE A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY...TAPERING OFF
TO A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MOUNTAIN
AREAS ONLY SATURDAY.  A SLOW COOLING TREND IS EXPECTED INTO NEXT WEEK
WITH AN INCREASE IN THE COASTAL MARINE LAYER LOW CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

DRYING HAS OCCURRED ON THE SOUNDING AS THE FLOW BEGINS TO SHIFT TO A
MORE SOUTHERLY DIRECTION.  ALSO SOME WARMING ALOFT AND LOW LEVEL
COOLING HAS DEVELOPED. THIS SHOULD STABLIZE THE AIRMASS
SOMEWHAT...RESULTING IN A LESS CONVECTIVE ENVIRONMENT COMPARED TO
THURSDAY.  HOWEVER...CONDITIONS STILL LOOK SUPPORTIVE OF A FLASH FLOOD
WATCH...SO WE WILL CONTINUE IT.

CONTINUED DRYING ALOFT SHOULD OCCUR INTO SATURDAY WITH A
CORRESPONDINGLY REDUCED THREAT OF CONVECTION ON SATURDAY.
IN THE BOUNDARY LAYER...SOME INCREASE IN THE ONSHORE FLOW WILL BRING
MORE STRATUS IN TONIGHT. THIS SHOULD CONTINUE INTO NEXT WEEK...ALONG
WITH SOME COOLING EVERYWHERE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.

&&

SMALL
Hazardous weather outlook, Sep 10, 4:00 AM PDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI SEP 10 2004

CAZ055-056-058-060>062-111300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SATURDAY...WITH LOCAL
HEAVY RAIN AND MUDSLIDES.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:39 PM PDTFlash Flood WarningSGXRiverside, San Diego96 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.